Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 500, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 8, 2018, 4:06 AM CDT for 4 counties in Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2018, 4:06 AM CDT (09:06 UTC)
- Expired
- Aug 8, 2018, 5:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blaine County, OK, Garfield County, OK, Kingfisher County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:28 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 8, 2:28 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Norman OK 228 AM CDT Wed Aug 8 2018 .DISCUSSION... The primary forecast issue is the chance of showers/storms the next 36 hours with the potential of localized flooding this morning. A shortwave trough is approaching from the west this morning. Ahead of the wave, a strengthening low-level jet and attendant isentropic ascent has resulted in showers/storms developing along a northwest to southeast corridor from northwest Oklahoma to central Oklahoma. Training thunderstorms along this line may result in localized flooding--especially in any urban areas. Therefore, a Flood Watch was issued for this morning. Some flooding will be a concern for this morning's commute. Showers/storms are expected to gradually move south-southeastward through the morning and early afternoon hours. After this complex of thunderstorms passes by, most locations will likely experience a break in precipitation. For tonight, another shortwave trough is expected to approach from the north with additional showers/storms developing within a corridor of isentropic ascent ahead of the wave. There still remains some uncertainty where the greatest chance of showers/storms will be located tonight. Currently, the greatest ascent appears to be on the nose of a low-level jet across southwest Oklahoma and adjacent parts of north Texas (farther south than this morning). This area seems to be preferred by many convective-allowing models as well. For Thursday afternoon and Friday, most locations should be dry; however, showers/storms will be possible near the Red River and north Texas. Some showers/storms could even impact western Oklahoma by Friday. Toward the weekend into early next week, an unsettled pattern is still expected across the Southern Plains. Both the ECMWF and GFS continue to indicate the presence of a closed upper-level low with high moisture/precipitable water values. The 08/00Z GFS has widespread 1.5 to 2.0+" precipitable water values by Sunday. Consequently, there a daily chance of showers/storms with cooler than average temperatures. Heavy rainfall/flooding may be an issue in this period as well. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 84 70 89 69 / 80 40 10 10 Hobart OK 90 70 90 70 / 40 50 20 10 Wichita Falls TX 98 72 92 72 / 40 70 30 30 Gage OK 88 67 90 67 / 30 30 10 10 Ponca City OK 87 68 92 69 / 30 20 10 10 Durant OK 93 72 88 71 / 70 70 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/10
Hazardous weather outlook, Aug 7, 8:23 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 823 PM CDT Tue Aug 7 2018 OKZ004>048-050>052-TXZ083>090-090130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 823 PM CDT Tue Aug 7 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Thunderstorms... Scattered showers and thunderstorms will continue to develop and move across portions of southern Oklahoma this evening. Gusty winds, frequent lightning, and heavy rain will be the main concerns with these storms. Additional storms will be possible across portions of Oklahoma and western north Texas overnight into Wednesday morning, mainly toward and after midnight. A few of these storms could become strong producing gusty winds. Heavy rain and cloud to ground lightning will also be concerns overnight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms will be possible across most of the area Wednesday and Thursday. The highest chances for thunderstorms are expected early Wednesday morning, and late Wednesday night into early Thursday morning. A few strong to severe storms will be possible Wednesday across southwest Oklahoma and portions of western north Texas, with a threat of damaging wind gusts. At least a low chance for thunderstorms will continue through Sunday, especially across the southern half of Oklahoma and adjacent parts of north Texas. .Heavy Rainfall... Heavy rainfall will be possible across the northern two-thirds of Oklahoma Wednesday morning, and then again Wednesday night into early Thursday morning across the southern two thirds of Oklahoma. Excessive rainfall may lead to localized flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 8, 3:14 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 314 AM CDT WED AUG 8 2018 OKZ029-030-080845- Pottawatomie OK-Cleveland OK- 314 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie and east central Cleveland Counties Until 345 AM CDT.... AT 310 AM CDT, a strong thunderstorm was located near Tribbey, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3506 9729 3520 9728 3520 9696 3494 9697 TIME...MOT...LOC 0810Z 279DEG 15KT 3510 9709 03
Special weather statement, Aug 8, 3:16 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
316 AM CDT WED AUG 8 2018
OKZ029-080845-
Cleveland OK-
316 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR northern Cleveland County Until
345 AM CDT....
AT 315 AM CDT, a strong thunderstorm was located over northwestern
Norman, moving southeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Southern Oklahoma City, Norman, Moore, Noble and western Lake
Thunderbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3513 9740 3515 9741 3521 9752 3531 9757
3538 9744 3528 9722
TIME...MOT...LOC 0815Z 305DEG 16KT 3529 9744
03Special weather statement, Aug 8, 3:21 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 AM CDT WED AUG 8 2018
OKZ004-005-010-080900-
Woodward OK-Harper OK-Woods OK-
321 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woodward...eastern
Harper and northern Woods Counties Until 400 AM CDT....
AT 317 AM CDT, strong thunderstorms were along a line extending from
8 miles north of Buffalo to 8 miles northwest of Freedom to 12 miles
northwest of Alva, moving south at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Buffalo, Freedom, Alabaster Caverns State Park, Selman, Avard and
Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9879 3666 9867 3658 9925 3676 9973
3700 9966
TIME...MOT...LOC 0817Z 344DEG 13KT 3696 9965 3683 9925 3691 9885
03Special weather statement, Aug 8, 3:27 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
327 AM CDT WED AUG 8 2018
OKZ005-006-011-012-080915-
Major OK-Garfield OK-Alfalfa OK-Woods OK-
327 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR central Major...west central
Garfield...southern Alfalfa and southeastern Woods Counties Until 415
AM CDT....
AT 322 AM CDT, strong thunderstorms were along a line extending from
11 miles west of Orienta to 4 miles southeast of Aline to 4 miles
southeast of Helena, moving southeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Enid, Fairview, Helena, Lahoma, Ringwood, Drummond, Carmen, Cleo
Springs, Goltry, Meno, Aline, Carrier, Vance Air Force Base and
Orienta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3625 9882 3629 9796 3634 9785 3659 9811
3658 9845 3655 9877
TIME...MOT...LOC 0822Z 296DEG 27KT 3642 9867 3647 9840 3649 9822
03Special weather statement, Aug 8, 3:54 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 354 AM CDT WED AUG 8 2018 OKZ011-012-015-017-018-080945- Major OK-Garfield OK-Kingfisher OK-Dewey OK-Blaine OK- 354 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR Major...southwestern Garfield... northern Kingfisher...northeastern Dewey and northern Blaine Counties Until 445 AM CDT.... AT 350 AM CDT, strong thunderstorms were along a line extending from near Drummond to 5 miles northeast of Chester, moving southeast at 40 MPH. HAZARDS INCLUDE... Wind gusts over 50 MPH... Minor flooding in areas of poor drainage... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3597 9768 3601 9864 3635 9896 3648 9802 TIME...MOT...LOC 0850Z 311DEG 33KT 3629 9802 3627 9886 03
Special weather statement, Aug 8, 3:56 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 AM CDT WED AUG 8 2018
OKZ004>006-010-011-080945-
Major OK-Woodward OK-Alfalfa OK-Harper OK-Woods OK-
356 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...northeastern
Woodward...southwestern Alfalfa...southeastern Harper and southern
Woods Counties Until 445 AM CDT....
AT 354 AM CDT, strong thunderstorms were along a line extending from
4 miles west of Dacoma to 4 miles north of Mooreland to 6 miles
northeast of Fort Supply, moving southeast at 20 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Mooreland, Waynoka, Carmen, Cleo Springs, Freedom, Aline, Dacoma,
Alabaster Caverns State Park, Quinlan, Avard, Hopeton, Bouse Junction
and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3640 9836 3626 9882 3632 9925 3659 9950
3685 9938 3675 9855
TIME...MOT...LOC 0854Z 305DEG 18KT 3664 9864 3651 9920 3664 9949
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:17 PM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| Aug 7, 7:31 PM CDT | Special Weather Statement | OUN | Seminole | 29 min |
| Aug 7, 7:49 PM CDT | Special Weather Statement | OUN | Pontotoc | 26 min |
| Aug 7, 8:17 PM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| Aug 7, 8:38 PM CDT | Special Weather Statement | OUN | Johnston | 22 min |
| Aug 7, 9:45 PM CDT | Special Weather Statement | OUN | Marshall | 30 min |
| Aug 8, 2:03 AM CDT | Special Weather Statement | OUN | Pottawatomie | 42 min |
| Aug 8, 2:15 AM CDT | Flood Watch | OUN | Blaine, Canadian, Cleveland, Garfield, Kingfisher, Lincoln and 5 more | 9 hr |
| Aug 8, 2:17 AM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 3 hr |
| Aug 8, 2:23 AM CDT | Special Weather Statement | OUN | Oklahoma | 52 min |
| Aug 8, 2:26 AM CDT | Special Weather Statement | OUN | Woods | 49 min |
| Aug 8, 2:32 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 22 min |
| Aug 8, 2:38 AM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher, Logan, Oklahoma | 3 hr |
| Aug 8, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 51 min |
| Aug 8, 2:43 AM CDT | Special Weather Statement | OUN | Cleveland | 32 min |
| Aug 8, 3:01 AM CDT | Flash Flood Warning | OUN | Canadian, Kingfisher | 6 hr |
| Aug 8, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 47 min |
| Aug 8, 3:14 AM CDT | Special Weather Statement | OUN | Pottawatomie | 31 min |
| Aug 8, 3:16 AM CDT | Special Weather Statement | OUN | Cleveland | 29 min |
| Aug 8, 3:21 AM CDT | Special Weather Statement | OUN | Harper, Woods | 39 min |
| Aug 8, 3:27 AM CDT | Special Weather Statement | OUN | Major | 48 min |
| Aug 8, 3:46 AM CDT | Flash Flood Warning | OUN | Canadian, Oklahoma | 6 hr |
| Aug 8, 3:54 AM CDT | Special Weather Statement | OUN | Major | 51 min |
| Aug 8, 3:56 AM CDT | Special Weather Statement | OUN | Woods, Woodward | 49 min |
| Aug 8, 4:28 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Aug 8, 4:42 AM CDT | Flash Flood Warning | OUN | Cleveland | 3 hr |
| Aug 8, 4:56 AM CDT | Areal Flood Advisory | OUN | Blaine, Dewey, Garfield, Kingfisher, Major | 3 hr |
| Aug 8, 5:07 AM CDT | Special Weather Statement | OUN | Cleveland | 23 min |
| Aug 8, 5:14 AM CDT | Special Weather Statement | OUN | Blaine, Canadian, Kingfisher, Logan, Oklahoma | 61 min |
| Aug 8, 5:21 AM CDT | Areal Flood Advisory | OUN | Cleveland, Pottawatomie | 3 hr |
| Aug 8, 5:46 AM CDT | Special Weather Statement | OUN | Pottawatomie | 44 min |
| Aug 8, 5:50 AM CDT | Special Weather Statement | OUN | Ellis, Harper, Woods, Woodward | 55 min |
| Aug 8, 5:54 AM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer, Dewey, Kingfisher | 3 hr |
| Aug 8, 6:10 AM CDT | Special Weather Statement | OUN | Oklahoma | 35 min |
| Aug 8, 6:20 AM CDT | Areal Flood Advisory | OUN | Oklahoma | 3 hr |
| Aug 8, 6:24 AM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woods, Woodward | 3 hr |
| Aug 8, 6:34 AM CDT | Special Weather Statement | OUN | Hughes | 26 min |
| Aug 8, 7:20 AM CDT | Special Weather Statement | OUN | Carter | 25 min |
| Aug 8, 7:31 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| Aug 8, 7:41 AM CDT | Areal Flood Advisory | OUN | Coal | 3 hr |
| Aug 8, 7:47 AM CDT | Special Weather Statement | OUN | Coal | 28 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.